Dr. Praveen R. Kambam, a clinical assistant professor at UCLA Department of Psychiatry, discussed the prescription drug that Chris Cornell was taking, called Ativan, in a new Billboard article. Note that none of the doctors in this article treated Cornell.
“Ativan is a sedative in the benzodiazepine family, like drugs such as Xanax or Valium. It’s something that in the same way we talk about people with alcohol who can have a social drink and it’s never associated with anything bad, but situationally alcohol can completely disinhibit someone and lead them to do things and mixed with other substances it can be lethal.”
“People often die with alcohol or benzos in their system and if you mix them with the wrong thing it can lead to confusion and delirious symptoms.”
Kambam told Billboard that an overdose of a benzo such as Ativan can lead to cardiac issues and cause a patient to stop breathing. “Let’s say you were delirious from medication and not fully aware of what you were doing or the consequences that could happen?” he said, noting that in his work with children there is sometimes a “paradoxical reaction” to certain benzo drugs where the patient can get very agitated and hurt themselves or get disinhibited in another way that clouds their judgment or conjures dark impulses they are unable to control.
Forensic psychiatrist Dr. Vasilis K. Pozios told Billboard that “suicide doesn’t discriminate.”
“Under the facade of fame, celebrities may be suffering inside,” he said. “We might forget that the causes of suicide — most often depression — are rooted in a biological disorder of the brain. We also might not realize how common mental illnesses are: over half of Americans will experience a diagnosable mental disorder at some point in their lives.” The problem, he said, is that suicide is notoriously difficult to predict.
Sometimes suicidal actions are preceded by warning signs he described including “depressive symptoms characterized by feelings of hopelessness or an inability to experience pleasure, changes in sleep and appetite, loss of interest in typically enjoyable activities (often resulting in social withdrawal), excessive guilt or shame, low energy, and, of course, increased thoughts of death and dying.”